Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Midland/Odessa, TX

May 18, 2023Borden County, Howard County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 18, 2023, 3:50 PM CDT for Borden County, Howard County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 3:50 PM CDT (20:50 UTC)
Expired
May 18, 2023, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Howard County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS54 KMAF 182050
FFWMAF
TXC033-227-415-190000-
/O.NEW.KMAF.FF.W.0007.230518T2050Z-230519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
350 PM CDT Thu May 18 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Borden County in western Texas...
  Northeastern Howard County in western Texas...
  Southwestern Scurry County in western Texas...

* Until 700 PM CDT.

* At 350 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  J B Thomas Reservoir and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3252 10138 3252 10137 3279 10121 3262 10101
      3253 10115 3253 10118 3251 10118 3246 10127

FLASH FLOOD...RADAR INDICATED

$$

DM
1 follow-up statement
243 
WGUS74 KMAF 182319
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
619 PM CDT Thu May 18 2023

TXC033-227-415-190000-
/O.CON.KMAF.FF.W.0007.000000T0000Z-230519T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Howard TX-Scurry TX-
619 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR SOUTHEASTERN BORDEN, NORTHEASTERN HOWARD AND SOUTHWESTERN SCURRY 
COUNTIES...

At 619 PM CDT, Rainfall estimates show between 2 and 3 inches has 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Rainfall has largely ended, though some low water 
crossings may continue to see minor flooding over the next hour as 
the rain drains out.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  J B Thomas Reservoir and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3252 10138 3252 10137 3279 10121 3262 10101
      3253 10115 3253 10118 3251 10118 3246 10127

FLASH FLOOD...RADAR INDICATED

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:43 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 18, 2:43 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Thu May 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 242 PM CDT Thu May 18 2023

WV imagery shows the upper trough just of the Baja coast, promoting
weak ridging over Texas and southwest flow aloft over West Texas and
Southeast New Mexico.  At the surface, a weak dryline runs from near
KCNM-KINK-K6R6.  While mesoanalysis shows the area capped at 16Z,
this should erode in the next couple of hours, w/convection
developing over the higher terrain, then developing east w/the
dryline.  Main concerns this afternoon/evening will be large hail,
as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km.  In
addition, CAMs develop deep-layer shear along the dryline sufficient
for a supercell of two, and hinting at the Ft. Stockton supercell to
develop.  A modest 25+kt LLJ is forecast to develop over the eastern
CWA after sundown, sustaining convection into the evening hours.
Overnight lows will be similar to this morning's.

Friday gets a little more interesting as a cold front approaches the
area.  Latest NAM brings fropa to KHOB around 22Z, but the overall
timing suggests it may slow during the day until after peak heating.
Thicknesses are set to increase a little south of the front,
w/compressional warming to aid in yielding afternoon temperatures
right around normal.  Convection will arrive on the front,
spreading/increasing SSW into the CWA into Friday night.  Deep-layer
shear accompanies the front, promoting supercells/damaging winds.
Steep mid-level lapse rates will support an initial large hail
threat, as well.  Temperatures Friday night will cool a little over
tonight's, but still come in slightly above normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 242 PM CDT Thu May 18 2023

Post frontal environment on Saturday will trend "cool" across the
entire region with widespread 70s for highs under cloudy skies and
light precipitation Saturday morning. Focused ascent along the front
draped to the southwest will help initiate a round of showers and
storms across SW TX up into the southern Permian Basin, as well as
SE NM. Precipitation totals are fairly tame, but any rain is welcomed
in these parts, so we will take it. No severe weather expected on
Saturday thanks to lack of prominent instability.

The rest of the extended will be a crescendo of temperatures as
quasi-zonal flow aloft slowly transitions to weak mid-level ridging
after Monday next week with rising heights and prevailing southerly
flow helping warm things up. Sunday will begin the climb in daily
high temperatures with upper 70s and 80s expected with more
widespread 80s, and eventually 90s forecast for mid to late next
week.

A series of weak shortwave disturbances will cross overhead as
they propagate eastward within the southern stream jet positioned
from Baja over into the southern plains. Considering diurnal heating
and well aligned moisture field over much of W TX, a general
instability axis will be present across the eastern 3/4's of the
CWA. Complex meteorological characteristics and associated jargon
aside, each afternoon from Monday through the extended will run
slight chance to chance showers/storms each afternoon with decaying
chances after sunset with the loss of peak heating. This is a
textbook late-spring time regime on tap with convection each day and
temperatures near to slightly above normal beginning Monday,
onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 1052 AM CDT Thu May 18 2023

VFR conditions will prevail next 24 hours except in areas of
direct convection. Return flow will persist through tonight, then
go light/variable as a weak front moves into the area. Forecast
soundings develop a widespread cu field by issuance time, and by
late morning Friday, w/bases ~ 4.5-6 kft AGL. Fort Stockton
supercell looks favorable this afternoon, and we've mention
convection in the TAF at KFST.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  60  74 /  40  20  20  20
Carlsbad                 60  88  60  73 /  20  20  40  30
Dryden                   65  95  67  76 /  20  10  20  40
Fort Stockton            64  93  62  73 /  30  10  30  50
Guadalupe Pass           60  82  57  67 /  20  20  30  40
Hobbs                    58  87  57  72 /  20  30  30  20
Marfa                    52  86  55  74 /  30  10  20  50
Midland Intl Airport     63  93  60  72 /  20  20  30  30
Odessa                   64  93  61  73 /  20  20  30  30
Wink                     61  93  61  75 /  20  10  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...44
Hazardous weather outlook, May 18, 2:28 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Thu May 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and
evening, mainly across the Western Low Rolling Plains, eastern
Permian Basin, and Stockton Plateau. Any severe storms that do
develop will be accompanied by large hail and damaging winds.

Elsewhere, thunderstorms are possible. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms Friday afternoon and
evening, mainly across the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 18, 2:10 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
210 PM CDT Thu May 18 2023

TXZ046-047-051-052-182000-
Martin TX-Dawson TX-Howard TX-Borden TX-
210 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 15 miles south of Ackerly, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ackerly, Knott and Vealmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3219 10173 3226 10188 3261 10173 3248 10142
TIME...MOT...LOC 1910Z 207DEG 15KT 3230 10177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

87
Special weather statement, May 18, 3:05 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT Thu May 18 2023

TXZ047-052-053-182045-
Mitchell TX-Howard TX-Borden TX-
305 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of west central
Mitchell, south central Borden and central Howard Counties through
345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther, Big Spring Country Club,
Vincent and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 174 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10151 3241 10164 3264 10131 3224 10109
TIME...MOT...LOC 2005Z 245DEG 13KT 3227 10147

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Local storm report, May 18, 3:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      BIG SPRING              32.25N 101.48W
05/18/2023                   HOWARD             TX   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&
Local storm report, May 18, 3:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BIG SPRING              32.25N 101.48W
05/18/2023  E1.50 INCH       HOWARD             TX   PUBLIC

            RECEIVED SOCIAL MEDIA PHOTO SHOWING
            APPROXIMATELY PING PONG BALL SIZE HAIL IN
            BIG SPRING. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:10 PM CDTSpecial Weather StatementMAFHoward50 min
May 18, 3:05 PM CDTSpecial Weather StatementMAFHoward40 min
May 18, 3:13 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin3 hr
May 18, 3:14 PM CDTSevere Thunderstorm WarningMAFHoward46 min
May 18, 3:26 PM CDTFlash Flood WarningMAFHoward3 hr
May 18, 3:52 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry35 min
May 18, 3:57 PM CDTSpecial Weather StatementMAFHoward48 min
May 18, 4:29 PM CDTFlash Flood WarningMAFHoward3 hr
May 18, 4:48 PM CDTSpecial Weather StatementMAFMitchell57 min
May 18, 4:58 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
May 18, 5:52 PM CDTSpecial Weather StatementMAFScurry38 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.